Generic selectors
Exact matches only
Search in title
Search in content
Post Type Selectors
Filter by Categories
Brief Report
Case Report
Editorial
Focus
Images/Instrument in Dermatology/Dermatosurgery
Innovations
Letter to the Editor
Living Legends
Looking back in history
Original Article
Perspective
Resident Forum
Review Article
Spot the Diagnosis
Tropical Dermatology
Visual Treats in Dermatology
Generic selectors
Exact matches only
Search in title
Search in content
Post Type Selectors
Filter by Categories
Brief Report
Case Report
Editorial
Focus
Images/Instrument in Dermatology/Dermatosurgery
Innovations
Letter to the Editor
Living Legends
Looking back in history
Original Article
Perspective
Resident Forum
Review Article
Spot the Diagnosis
Tropical Dermatology
Visual Treats in Dermatology
Generic selectors
Exact matches only
Search in title
Search in content
Post Type Selectors
Filter by Categories
Brief Report
Case Report
Editorial
Focus
Images/Instrument in Dermatology/Dermatosurgery
Innovations
Letter to the Editor
Living Legends
Looking back in history
Original Article
Perspective
Resident Forum
Review Article
Spot the Diagnosis
Tropical Dermatology
Visual Treats in Dermatology
View/Download PDF

Translate this page into:

Visual Treats in Dermatology
2023
:3;
146
doi:
10.25259/CSDM_178_2023

Imatinib-induced pseudoheliotrope rash

Department of Dermatology, JIPMER, Pudhucherry, India
Department of Dermatology, Venereology, and Leprosy, JIPMER, Pudhucherry, India
Corresponding author: Aravind Sivakumar, Department of Dermatology, JIPMER, Pudhucherry, India. aravinddermat@gmail.com
Licence
This is an open-access article distributed under the terms of the Creative Commons Attribution-Non Commercial-Share Alike 4.0 License, which allows others to remix, transform, and build upon the work non-commercially, as long as the author is credited and the new creations are licensed under the identical terms.

How to cite this article: Sivakumar A, Selvaraj R. Imatinib-induced pseudoheliotrope rash. CosmoDerma 2023;3:146.

A 32-year-old woman presented with asymptomatic hyperpigmentation surrounding the eyelids for 1-month duration. She was recently diagnosed with a case of gastrointestinal stromal tumor (GIST) and started on imatinib therapy. After 2 weeks of drug intake, she noticed edema of both eyelids which progressed to redness without any local symptoms after which the drug was stopped. There were no associated skin lesions elsewhere and no features of muscle weakness. On examination, well-defined violaceous symmetrical hyperpigmentation was noted over the bilateral upper and lower eyelids [Figure 1]. Investigations revealed normal levels of muscle enzymes (creatinine phosphokinase-total and MB, aspartate aminotransferase, lactate dehydrogenase). The patient was advised low potent topical steroid application over the area (hydrocortisone acetate 0.1%). There was marked improvement of the lesions after 1 week. The Naranjo score for adverse drug reaction was 6 suggesting probable drug reaction. Hence, imatinib-induced heliotrope-like eruption was considered.

Figure 1:
Heliotrope-like rash noted over both eyelids.

The heliotrope rash is named after the purplish flowers of the plant Heliotropium arborescens which is derived from the Greek “helios,” meaning “sun,” and “trepein,” meaning “to turn.” The periorbital lilac-colored rash in dermatomyositis occurs due to the inflammation of the eyelid muscles underneath the thin skin of the eyelids. Imatinib is a tyrosine kinase inhibitor that is used for various malignancies such as chronic myeloid leukemia, myelodysplastic syndrome, GIST, and also for dermatological indications such as systemic mastocytosis, hypereosinophilic syndrome, Kaposi sarcoma, and dermatofibrosarcoma protuberans. It is associated with various cutaneous adverse events such as maculopapular rash, lichenoid eruption, vitiligo-like depigmentation, and hand-foot syndrome. Periorbital edema with heliotrope-like eruption occurs as a rare side effect of imatinib and needs to be distinguished from heliotrope rash of dermatomyositis. Other drugs causing dermatomyositis like skin changes include hydroxyurea, penicillamine, statins, cyclophosphamide, and anticonvulsants. Absence of muscle weakness and other cutaneous signs of dermatomyositis such as Gottron’s sign and papules, V sign, shawl sign, normal muscle enzymes, negative autoantibodies, and resolution following stoppage of drug favors pseudoheliotrope rash of imatinib. Histology cannot distinguish between heliotrope rash and heliotrope-like eruption which shows a lichenoid pattern of interface dermatitis in both these cases. Treatment is mainly conservative with topical steroids or calcineurin inhibitors.[1]

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent.

Conflicts of interest

There are no conflicts of interest.

Use of artificial intelligence (AI)-assisted technology for manuscript preparation

The authors confirm that there was no use of artificial intelligence (AI)-assisted technology for assisting in the writing or editing of the manuscript and no images were manipulated using AI.

Financial support and sponsorship

Nil.

References

  1. , , , , , . Heliotrope-like eruption mimicking dermatomyositis in a patient treated with imatinib mesylate for chronic myeloid leukemia. Int J Dermatol. 2006;45:1249-51.
    [CrossRef] [PubMed] [Google Scholar]

Fulltext Views
1,147

PDF downloads
73
View/Download PDF
Download Citations
BibTeX
RIS
Show Sections